Journal of Mathematical Biology

, Volume 23, Issue 2, pp 187–204 | Cite as

Influence of nonlinear incidence rates upon the behavior of SIRS epidemiological models

  • Wei-min Liu
  • Simon A. Levin
  • Yoh Iwasa
Article

Abstract

When the traditional assumption that the incidence rate is proportional to the product of the numbers of infectives and susceptibles is dropped, the SIRS model can exhibit qualitatively different dynamical behaviors, including Hopf bifurcations, saddle-node bifurcations, and homoclinic loop bifurcations. These may be important epidemiologically in that they demonstrate the possibility of infection outbreak and collapse, or autonomous periodic coexistence of disease and host. The possible mechanisms leading to nonlinear incidence rates are discussed. Finally, a modified general criterion for supercritical or subcritical Hopf bifurcation of 2-dimensional systems is presented.

Key words

Epidemiology nonlinear incidence rates Hopf bifurcation periodicities infectious diseases 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Anderson, R. M., May, R. M.: Population biology of infectious diseases: pt.1. Nature 280, 361–367 (1979)Google Scholar
  2. Aron, J., Schwartz, I.: Seasonality and period-doubling bifurcation in an epidemic model. J. Theor. Biol. 110, 665–679 (1984)Google Scholar
  3. Bailey, N. T. J.: The mathematical theory of infectious diseases and its applications 2nd edn. London: Griffin 1975Google Scholar
  4. Capasso, V., Serio, G.: A generalization of the Kermack-McKendrick deterministic epidemic model. Math. Biosci. 42, 41–61 (1978)Google Scholar
  5. Chow, S.-N., Hale, J. K.: Methods of bifurcation theory, pp. 353–360. Berlin Heidelberg New York: Springer 1982Google Scholar
  6. Cunningham, J.: A deterministic model for measles. Z. Naturforsch. 34c, 647–648 (1979)Google Scholar
  7. Dietz, K.: The incidence of infectious diseases under the influence of seasonal fluctuations. Lect. Notes Biomath. 11, 1–15 (1976)Google Scholar
  8. Gabriel, J. P., Hanisch, H., Hirsch, W. M.: Dynamic equilibria of helminthic infections? In: Chapman, D. G., Gallucci, V. F. (eds.) Quantitative population dynamics. Intern. Cooperative Publ. House, Maryland, Stat. Ecology Series 13, 83–104, 1981Google Scholar
  9. Guckenheimer, J., Holmes, P.: Nonlinear oscillations, dynamical systems and bifurcations of vector fields,.150–156, 364–376. Berlin Heidelberg New York Tokyo: Springer 1983Google Scholar
  10. Hethcote, H. W., Stech, H. W., Van den Driessche, P.: Nonlinear oscillations in epidemic models. SIAM J. Appl. Math. 40, 1–9 (1981a)Google Scholar
  11. Hethcote, H. W., Stech, H. W., Van den Driessche, P.: Periodicity and stability in epidemic models: a survey. In: Busenberg, S. N., Cooke, K. L. (eds.) Differential equations and applications in ecology, epidemics, and population problems, pp. 65–82. New York London Toronto Sydney San Francisco: Academic Press 1981bGoogle Scholar
  12. London, W. P., Yorke, J. A.: Recurrent outbreak of measles, chickenpox, and mumps: I. Seasonal variation in contact rates. Am. J. Epidemiology 98, 458–468 (1973)Google Scholar
  13. May, R. M., Anderson, R. M.: Population biology of infectious diseases: pt. 2. Nature 280, 455–461 (1979)Google Scholar
  14. Rand, R. H.: Derivation of the Hopf bifurcation formula using Lindstedt's perturbation method and MACSYMA. In: Pavelle, R. (ed.) Applications of computer algebra. Klumer Academic Pub. 1985Google Scholar
  15. Schenzle, D.: An age-structured model of pre-and post-vaccination measles transmission. IMA J. Math. Applied in Med. Biol. 1, 169–191 (1984)Google Scholar
  16. Schwartz, I. B.: Multiple stable recurrent outbreaks and predictability in seasonally forced nonlinear epidemic models. J. Math. Biol., 21, 347–362 (1985)Google Scholar
  17. Severo, N. C.: Generalizations of some stochastic epidemic models. Math. Biosci. 4, 395–402 (1969)Google Scholar
  18. Wilson, E. B., Worcester, J.: The law of mass action in epidemiology. Proc. N. A. S. 31, 24–34 (1945a)Google Scholar
  19. Wilson, E. B., Worcester, J.: The law of mass action in epidemiology, II. Proc. N. A. S. 31, 109–116 (1945b)Google Scholar
  20. Yorke, J. A., London, W. P.: Recurrent outbreak of measles, chickenpox, and mumps: II. Am. J. Epidemiology 98, 469–482 (1973)Google Scholar

Copyright information

© Springer-Verlag 1986

Authors and Affiliations

  • Wei-min Liu
    • 1
    • 3
    • 4
  • Simon A. Levin
    • 1
    • 2
    • 3
  • Yoh Iwasa
    • 2
  1. 1.Section of Ecology and SystematicsCorson Hall, Cornell UniversityIthacaUSA
  2. 2.Ecosystems Research CenterCornell UniversityUSA
  3. 3.Center for Applied MathematicsCornell UniversityUSA
  4. 4.Shanghai Institute of BiochemistryChinese Academy of SciencesShanghaiChina

Personalised recommendations